0

I am suffering from nervous tension and anxiety. Doctors have prescribed me regular anxiety reliever drugs and also asked me to completely stay away from tea, coffee, cola or any other beverages having caffeine.

I don't heed to their advice. But I do feel tense if I have coffee especially in excessive dose. However I am addicted to coffee.

Now why coffee is bad for me and how much caffeine per day is safe for me?

  • Although coffee contains caffeine, this is primarily a question about the physiological effects of caffeine on the human body and not actually directly related to coffee. This would probably be better suited to be on the Health StackExchange site. – Shiri Jul 25 '17 at 11:53
  • 2
    I'm voting to close this question as off-topic because serious healthcare questions must not be discussed by non-professionals. – MTSan Aug 4 '17 at 21:17
  • I disagreed with the close vote (no offense MT!) for a few reasons, but primarily because the root of the question is replicated numerous times in the forums, namely how is the caffeine in coffee good / bad for me. The context makes it ride the line a bit more closely, but is it not a health related question to ask if you can give decaf coffee to your kids, or how to break caffeine addiction? (another thread I happened to see while scrolling to find this one) By the way, I am also editing my answer to remove what could be construed as medical advice which exceeds the bounds of the question – Nate M. Aug 8 '17 at 16:34
1

Note: I'm not a doctor, information below is based on the fact that I've done a lot of supplementation for working out, and have done a good amount of research into those supplements. I would recommend following the advise of a doctor before anything I say, and fact check anything you read!

Caffeine is a vasoconstrictor. In general, nervous tension / anxiety has a side effect/symptom/cause of high blood pressure. Couple high blood pressure with a drug that makes your blood vessels more narrow, and you have even higher blood pressure. While under normal circumstances, caffeine might slightly elevate blood pressure, if you are already in a situation where it is high, it may cause more serious issues. In addition to this, caffeine does increase energy, makes you more jittery.. essentially increases tension! So long story short, removing caffeine may reduce symptoms of your tension, and may also net you positive health benefits from removing it.

As for how to get off caffeine. Personally, I do this whenever I start working out in the gym and treat caffeine consumption as a cycling supplement. This basically retains the affects of the drug without your system becoming too used to it. It isn't very easy, but typically I stop drinking coffee completely, and when I start to get a headache, I have a 'cheat' meal and a cup of coffee. Cheat meal meaning something reasonably high in fat. What I've found is when I get a headache, many times a heavy dose of fat / carbs / protein can correct it very quickly. What you will find when doing this is that you are providing an optimal condition to recover from the caffeine headache, but your body will quickly become used to not having caffeine so the headaches will go away in about a week. That week is no fun at all, but you have to step back and think.. it's only 7 days.

Lastly, your ask about safe levels of caffeine. This is basically impossible to determine based on the fact that 'safe levels' is entirely dependent on the individual. Unfortunately, we probably need to refer you back to your doctor on this. Ask questions of him! Why no caffeine? He may have a specific reason for it. I won't go so far as to make a recommendation other than follow your doctors advice.

1

Caffeine effects everyone differently, both physiologically and psychologically. If your doctor(s) say to avoid caffeine, I would heed their advice.

Getting off caffeine can be uncomfortable but totally possible - start to reduce the amount you have every day (e.g. switch from regular coffee to regular tea to decaf coffee to nothing), and you will minimize headaches. It will take time to readjust to normal (2-4 weeks for me, but again, everyone is different), but it will happen, and you will notice you feel less anxious and more calm and steady.

  • It's not the answer I asked for. I wanted to know the scientific reason behind this and the optimal dose that won't be harmful. To be more specific I have been given clonazepam medicine to be taken SOS whever I feel the necessity. – Sonevol Jul 25 '17 at 2:50

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.